Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 155, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 3, 1996, 2:14 PM CDT for Grant County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 3, 1996, 2:14 PM CDT (19:14 UTC)
- Expired
- Jun 3, 1996, 2:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Grant County, KS
The radar
The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 2:55 PM CDT | Hail 1 | Ulysses, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2100 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 031915 SVRDDC KSC067-031945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 214 PM CDT MON JUN 3 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 245 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST KANSAS ...GRANT COUNTY AT 211 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR AND SPOTTER REPORTS IN THE VICINITY OF ULYSSES MOVING EAST AT 35 MPH. AT 200 PM THIS STORM PRODUCED QUARTER-SIZED HAIL 10 MILES NORTHWEST OF ULYSSES. THIS SEVERE THUNDERSTORM WILL BE NEAR... ULYSSES BY 211 PM CDT HICKOK BY 220 PM CDT RYUS BY 230 PM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. & STOUT/MCAVOY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:29 AM CDT, 10 hours 45 minutes earlier.
Area forecast discussion, Jun 3, 3:29 AM CDT, 10 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 327 AM CDT MON JUN 3 1996 MAIN FCST THIS AM IS PRECIP CHANCES MONDAY NIGHT INTO TUESDAY MORNING OVER CWA. CURRENTLY...SAT IMAGERY SHOWING ACCAS MOVING INTO CWA FROM NW. EXPECT THIS NOT TO PRODUCE ANY PRECIP OVER AREA THIS AM UNLIKE YESTERDAY MORNING. THEREFORE HAVEN/T INCLUDED ANY IN TODAY/S GROUP. MODELS SEEM TO BE PRODUCING SIMILAR SOLNS TO UPCOMING WX ALTHO AS USUAL MINOR DIFFERENCES DO EXIST. HAVE USED BITS AND PIECES FROM EACH. REAL WEATHER TO BEGIN OVER CWA AFTER MIDNIGHT AS UVV/S ASSOC WITH UPSTEAM S/W BEGIN TO MOVE OVER AREA. LOW-LEVEL MOISTURE NOT TOO IMPRESSIVE...HOWEVER...WITH THIS PESKY NW FLOW...MID 50/S DEWPTS HAVE BEEN ALL IT TAKES TO GET SOME TRW TO FIRE. THINK ACTION TO BEGIN OVER NW PORTIONS OF CWA SHORTLY AFTER MIDNIGHT AND SPREAD EAST AND SOUTHEAST. EXTENT OF TRW INTO EXTREME SW KS IS HARD TO GET A FEEL FOR RIGHT NOW. THESE TRW COULD POTENTIALLY BE SVR. NTRANS/GARP SUGGESTING HIGH INSTABILITY WITH MODERATE TO HIGH HELICITIES. CERTAINLY THE POTENTIAL WILL EXIST FOR SUPERCELLS PRODUCING LARGE HAIL...POSSIBLY MORE PER SPC DISC. TEMP GUIDANCE IS IN THE BALLPARK...WON/T ARGUE WITH IdT. THX TO TOP,GLD,ICT FOR COORD. DDC 081/055 083/060 085 -33 GCK 082/054 084/059 086 -21 EHA 085/055 085/060 087 -2- LBL 084/055 084/060 087 -2- HYS 078/056 080/061 083 -33 P28 084/059 085/063 086 -33 SEARCY
In the hours before
Local storm report, Jun 3, 8:48 AM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR DATES
NATIONAL WEATHER SERVICE DODGE CITY KS
848 AM CDT MON JUN 3 1996
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0537 PM NESS CITY KS 1.75 INCH HAIL
06/01/96 NESS REPORTED BY NESS COUNTY
DISPATCHER IN NESS CITY
0538 PM NESS CITY KS 1.75 INCH HAIL
06/01/96 NESS REPORTED BY AGTAP
OBSERVER IN SOUTHWEST
NESS CITY
0543 AM NESS CITY KS 1.75 INCH HAIL
06/01/96 NESS REPORTED BY AGTAP
OBSERVER IN NESS CITY
0543 PM NESS CITY KS 1.75 INCH HAIL
06/01/96 NESS REPORTED BY DDC MIC AND
SOO ON DAMAGE SURVEY IN
NESS CITY
0716 PM MONTEZUMA KS 0.75 INCH HAIL
06/01/96 GRAY REPORTED BY AGTAP
OBSERVER IN MONTEZUMA
0731 PM 2N DEERFIELD KS 0.75 INCH HAIL
06/1/96 KEARNY REPORTED BY AGTAP OBSERVER
0758 PM 12S GARDEN CITY KS 0.88 INCH HAIL
06/01/96 FINNEY REPORTED BY SKYWARN HAM
0821 PM 12S GARDEN CITY KS 0.75 INCH HAIL
06/01/96 FINNEY REPORTED BY GARDEN CITY
EOC
0830 PM 16NW SUBLETTE KS 0.75 INCH HAIL
06/01/96 HASKELL REPORTED BY PUBLIC
JOHNSONSpecial weather statement, Jun 3, 11:11 AM CDT, 3 hours 3 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-040000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1110 AM CDT MON JUN 3 1996 A NEARLY STATIONARY FRONT OVER THE TEXAS PANHANDLE INTO SOUTHEAST COLORADO WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. VERY UNSTABLE CONDITIONS EXIST ALONG THE FRONT AND THUNDERSTORMS HAVE ALREADY BEEN OCCURRING OVER THE TEXAS PANHANDLE AND ARE DEVELOPING FURTHER NORTH INTO SOUTHEAST COLORADO. SOME OF THESE STORMS HAVE HAD A HISTORY OF SEVERE WEATHER. THUNDERSTORMS COULD DEVELOP OVER THE SOUTHWEST CORNER OF SOUTHWEST KANSAS IN THE VICINITY OF ELKHART DURING THE AFTERNOON HOURS. SPOTTER ACTIVATION MAY BE NEEDED IN THIS AREA. GE,RARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 1:07 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 53 min |
| Jun 3, 1:37 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 38 min |
| Jun 3, 1:42 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 33 min |
| Jun 3, 2:27 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 33 min |
| Jun 3, 2:57 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 33 min |
| Jun 3, 2:58 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 47 min |
| Jun 3, 3:03 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 32 min |
| Jun 3, 3:21 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 49 min |
| Jun 3, 3:29 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 46 min |
| Jun 3, 4:01 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 34 min |
| Jun 3, 4:01 PM CDT | Severe Thunderstorm Warning | DDC | Harper | 34 min |
| Jun 3, 4:38 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 32 min |
| Jun 3, 5:11 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 34 min |
| Jun 3, 5:26 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 34 min |
| Jun 3, 5:44 PM CDT | Tornado Warning | DDC | Stanton | 31 min |
| Jun 3, 6:15 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.